Case report of acute aortic dissection during treatment with capecitabine for a late recurrence of breast cancer.
ABSTRACT Cardiovascular toxicity is amongst the most clinically relevant side effects of antitumoral treatments. Moreover, the potential association between anticancer drugs and vascular damage is well known since chemotherapeutics, such as fluoropyrimidines, were introduced into clinical practice.
A 77-year-old woman treated with capecitabine for late recurrence of breast cancer developed life-threatening toxicity shortly after receiving the second cycle of therapy. Although a history of cardiovascular disease was not reported, the imaging procedures performed upon admission to the hospital showed the unpredicted appearance of an acute aortic dissection of the abdominal aorta.
The absence of risk factors in the woman's history, timing of the dissection and associated life-threatening toxicities that developed, as well as the pathological findings are consistent with the vascular toxicity described in experimental models for fluoropyrimidines. Combined with all these are circumstances supporting a probable cause-effect correlation between the chemotherapy and the dramatic vascular events that occurred.